Colorado, 2008

Hail in Colorado, May 28, 2008

May 28, 2008 · NWS PUB · 3 events in 3 counties and zones

Rio Grande and Prowers Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms...generating hail up to the size of quarters occurred over portions of Costilla...Rio Grande and Prowers Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 28, 1:46 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, May 28, 1:46 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT WED MAY 28 2008

.SHORT TERM...
(TONIGHT AND THURSDAY)

TONIGHT...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS MAINLY THE MOUNTAINS AND I-25 CORRIDOR THROUGH
EARLY EVENING. AFTER MIDNIGHT...MOST AREAS WILL BECOME GENERALLY
CLEAR. HOWEVER...WINDS WILL CONTINUE FROM THE SOUTH OR SOUTHWEST
ACROSS THE REGION...INCREASING OVER THE HIGH COUNTRY AS A JET
MOVES ACROSS THE AREA. WINDS ARE EXPECTED TO STAY UP OVER MOST AREAS
THROUGH THE NIGHT.

THURSDAY...WITH WINDY CONDITIONS...LOW HUMIDITY...AND TEMPERATURES
WARMING RAPIDLY TO MORE SUMMER LIKE LEVELS...FIRE DANGER WILL BECOME
CRITICAL ACROSS MOST OF THE EASTERN PLAINS. A RED FLAG WARNING HAS
BEEN ISSUED ALONG THE INTERSTATE 25 CORRIDOR FROM 10 AM TO 8 PM
THURSDAY. ALSO...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE
REMAINDER OF THE EASTERN PLAINS...EXCEPT FOR OTERO COUNTY...WHERE
SUFFICIENT RAINS HAVE OCCURRED DURING THE PAST FEW DAYS SO THEY DO
NOT MEET THE WATCH CRITERIA.

ELSEWHERE...MODERATE TO STRONG WINDS ARE EXPECTED AS WEAK UPPER
LEVEL DISTURBANCES MOVE ACROSS THE AREA. TEMPERATURES WILL BE ABOVE
NORMAL AS A RIDGE OF HIGH PRESSURE PUSHES INTO THE AREA FROM THE
SOUTH. A FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MOUNTAINS THROUGH THE DAY AND DEVELOP OVER THE PLAINS AS A WEAK
WEATHER DISTURBANCE MOVES INTO THE AREA FROM THE NORTHWEST LATE IN
THE DAY. -JKH-

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

THURSDAY NIGHT AND FRIDAY...MORE OF A WESTERLY FLOW ACROSS THE
REGION THROUGH FRIDAY AS A DISTURBANCE ROLLS EAST ACROSS THE
NORTHERN ROCKIES. THIS WILL SEND A COLD FRONT DOWN EASTERN COLORADO
LATE THU NIGHT...THOUGH BOTH NAM AND GFS MODELS TRY TO WASH OUT THIS
FEATURE. REALIZED EFFECTS ON MAX TEMPS FRI ARE NEGLIGIBLE...WITH
AFTN TEMPS STILL PUSHING 90 F FOR THE PLAINS. THEREFORE...KEPT
ISOLATED POPS NEARLY ALL AREAS THU EVE TO ACCT FOR FRONTAL
PASSAGE...BUT MOVING INTO FRI IT DOES NOT LOOK LIKE THERE WILL BE
MUCH CHANCE FOR PCPN AND KEPT POP GRIDS NIL.

SATURDAY AND SUNDAY...SFC HI PRES SINKS SOUTH INTO THE CENTRAL
PORTION OF THE COUNTRY BY SAT...PRODUCING UPSLOPE FLOW THAT COULD
PRODUCE SLIGHTLY MORE CLOUD COVER AND MAX TEMPS ABOUT 5 TO 10 DEG
COOLER ON SAT. MODELS STILL KEEP CONDITIONS DRY SO MAINTAINED NIL
POPS...BUT WILL HAVE TO REVISIT THIS LATER. COOLER MORE MOIST
UPSLOPE DIMINISHES BY SUN MORN...WITH PLENTY OF SOLAR HEATING ON
RESIDUAL LLVL MOISTURE FOR SOME ISOLATED CONVECTION ESPECIALLY ALONG
THE CO/KS BORDER.

MONDAY THROUGH WEDNESDAY...REST OF THE FORECAST PERIOD LOOKS LIKE OF
THE SAME...WITH AN UPPER TROUGH OFF THE CA COAST AND A RIDGE OF HIGH
PRES OVER THE SOUTHERN PLAINS. THIS WILL KEEP SW FLOW ALOFT ACROSS
THE 4 CORNERS...WITH GENERALLY DRY AND HOT CONDITIONS PERSISTING.
MOORE

&&

.AVIATION...ISOLATED TSRA POSSIBLE ACROSS THE MTS AND I-25 CORRIDOR
INTO THIS EVENING. A FEW SHOWERS WILL CONTINUE IN THE EASTERN SAN
JUANS UNTIL 09Z...THEN END. AFTER 12Z EXPECT SHOWERS TO DEVELOP
ACROSS THE MOUNTAIN AREAS AND BECOME TSRA AFTER 15Z.
THE OUTLOOK IS FOR ISOLATED TSRA TO SPREAD ACROSS THE ENTIRE AREA
AFTER 18Z. FOR KALS...KCOS...AND KPUB...VCTS WILL CONTINUE UNTIL
02Z...THEN CONDITIONS WILL BECOME VFR THROUGH 18Z. -JKH-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR COZ231-233>237.

RED FLAG WARNING FROM 10 AM TO 8 PM MDT THURSDAY FOR COZ221-222-
225>230.

&&

51/27
Hazardous weather outlook, May 28, 5:51 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
651 AM MDT WED MAY 28 2008

COZ058>089-093>099-291300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
651 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE ACROSS THE MOUNTAINS...HIGH VALLEYS AND SOUTHEAST PLAINS
TODAY. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS UP TO 40 MPH...WITH DIME SIZED HAIL AND
WIND GUSTS TO AROUND 50 MPH POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE MOUNTAINS...HIGH VALLEYS...AND
SOUTHEAST COLORADO PLAINS THURSDAY...WITH THE STRONGEST STORMS
OVER THE FAR SOUTHEAST CORNER OF THE STATE. THE MAIN THREATS FROM
THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO
AROUND 45 MPH.

HIGH FIRE DANGER MAY CONTINUE ACROSS PORTIONS OF THE SAN LUIS
VALLEY THROUGH THE PERIOD...AS BREEZY WINDS AND LOW AFTERNOON
HUMIDITY VALUES...COMBINED WITH PERSISTENT DRY CONDITIONS...COULD
CREATE CRITICAL FIRE WEATHER CONDITIONS. FIRE DANGER MAY ALSO
INCREASE ACROSS PORTIONS OF THE EASTERN MOUNTAINS AND PLAINS
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS MAY BE POSSIBLE
THIS AFTERNOON AND EARLY EVENING.

The radar

The Pueblo radar (KPUX), 105 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kiowa

When
May 28, 3:50 PM MST to 3:55 PM MST
Where
Kiowa County, 14.38 mi NE of Haswell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.610, -102.990

Hail, Rio Grande

When
May 28, 7:45 PM MST to 8:00 PM MST
Where
Rio Grande County, 4.18 mi S of Monte Vista
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.520, -106.160

Hail, Costilla

When
May 28, 10:40 PM MST to 10:45 PM MST
Where
Costilla County, San Luis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.200, -105.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102281, 102282, 102285.